Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 810, NWS Norman, OK

August 16, 2017Logan County, Noble County, Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2017, 8:18 PM CDT for Logan County, Noble County, Payne County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 8:18 PM CDT (01:18 UTC)
Expired
Aug 16, 2017, 8:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, OK, Noble County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS54 KOUN 170118
SVROUN
OKC083-103-119-170145-
/O.NEW.KOUN.SV.W.0810.170817T0118Z-170817T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
818 PM CDT WED AUG 16 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southern Noble County in northern Oklahoma...
  Logan County in central Oklahoma...
  Western Payne County in central Oklahoma...

* Until 845 PM CDT

* At 817 PM CDT, severe thunderstorms were located along a line
  extending from near Sooner Lake to near Perry to near Lovell,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Stillwater, Guthrie, Perry, Langston, Crescent, Cashion, Morrison,
  Glencoe, Coyle, Cedar Valley, Mulhall, Cimarron City, Orlando, Lake
  Carl Blackwell, Lake Mcmurtry, Lovell and Sooner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3643 9703 3633 9703 3633 9692 3625 9692
      3624 9682 3587 9727 3579 9767 3613 9768
      3617 9754 3616 9746 3639 9722
TIME...MOT...LOC 0117Z 276DEG 22KT 3643 9699 3629 9724 3605 9759 

HAIL...<.75IN
WIND...60MPH
 
$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:49 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 16, 6:49 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
649 PM CDT Wed Aug 16 2017

.AVIATION...
17/00Z TAFs. Numerous TSRA expected across north-central and
possibly central Oklahoma terminals early in the forecast period.
00Z OUN sounding indicates more of a cap in place for TSRA to
overcome, but with increasing low level jet and convergence near
front, will keep TEMPO going from previous package. Light
winds and VFR post convection late tonight and tomorrow.

&&

.PREV DISCUSSION... /issued 236 PM CDT Wed Aug 16 2017/

DISCUSSION...
Latest satellite imagery and radar mosaic shows ongoing convection
across the far southeast portion of the area within a band of
relatively high moisture. A cold front is being driven eastward into
our area by a mid level shortwave trough over the central High
Plains. Forcing for ascent from this wave will primarily be north of
our area, but frontal convergence in a moist/unstable air mass will
result in thunderstorm development later this afternoon. This will
happen first in north-central Oklahoma and then build southward
along the front into southwest Oklahoma. Southward extent along
the front is still in question.

Forecast soundings show eroding convective inhibition by mid to
late afternoon across north-central Oklahoma. The steepest mid-
level lapse rates are near the bottom of the CAPE profile and
become weaker aloft, but this thermal structure aloft, with such a
moist and warm boundary layer, will yield moderate to strong
instability later today (MLCAPE ~2,500 to 3,000 J/kg). 0-6 km
shear values of around 30-35 knots should be marginally supportive
of organized storms including supercells, but stronger winds
above 6 km in the upper portion of the CAPE of around 40-45 knots
near the Kansas border. Further south, shear is comparatively
weaker, but as storms consolidate and grow up scale this evening,
a marginal wind threat may persist late into the evening further
south across central Oklahoma. The large hail threat should mostly
be limited to initial late afternoon/early evening storms before
storm mergers and upscale growth occur.

Drier mid-level air evident in GOES-R 7.34 micrometer water vapor
imagery is spreading across much of the area. This has changed the
thermodynamic profile from yesterday, which was comparatively
more moist and not quite as supportive of wind. The cells that
moved through Stillwater gained enough organization with mid-level
MARC signatures to support maybe some marginally severe wind, but
the activity further south was ineffective at producing severe-
criteria winds. Heavy rain was the primary threat. Min/max theta-e
difference in the vertical of ~40 Kelvin suggest a higher
potential for damaging downburst, even with initial development.
This should support fairly strong/rapid cold pool formation and as
mentioned above, a fairly quick evolution to linear structures by
early/mid evening.

Despite a little more dry mid level air and resultant entrainment,
heavy rainfall and localized flooding remains a threat, especially
in areas where Flash Flood Guidance is relatively low (i.e.,
saturated or nearly saturated ground from previous rainfall). Also,
a fairly progressive cold pool driven convective system should limit
duration and keep amounts from being too excessive. We decided to go
ahead and issue a flood watch to cover this potential threat from
north-central Oklahoma southward to the metro which received
significant rainfall amounts yesterday, and extending into portions
of southeast Oklahoma. We may need to adjust the counties included
slightly later this evening based on trends and how convection
evolves.

Thunderstorms should decrease in intensity tonight and may linger
across our southeast counties tomorrow morning, but generally dry
conditions are expected tomorrow. Locally enhanced low-level theta-e
near remnant increasingly diffuse cold front close to the Red River
could support isolated thunderstorm development tomorrow afternoon.
Coverage should be limited due to background mid-level height
rises/subsidence in the wake of departing shortwave trough.

Our attention then shifts westward to the New Mexico plains and
Texas and Oklahoma Panhandles. A weak perturbation in the westerly
flow aloft may support convective development across this region
tomorrow afternoon with some consolidation/upscale growth likely
late in the day into the evening. Western portions of our area may
be impacted by thunderstorms late in the day and these could
continue eastward into central Oklahoma overnight.

The general trend this weekend and into early next week is for
strengthening mean ridging and mid-level height rises should lead
to a little drier pattern, though still some periods of at least
isolated/scattered convection. We left the previous forecast
mostly intact with only minor adjustments to a couple of periods.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  91  71  89 /  70  10  50  50
Hobart OK         72  93  71  92 /  60   0  50  20
Wichita Falls TX  74  94  73  94 /  50  20  50  10
Gage OK           65  91  68  91 /  10  10  60  40
Ponca City OK     68  89  69  88 /  80   0  30  40
Durant OK         74  91  73  92 /  50  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ008-013-019-020-025-
     026-028>032-042.

TX...None.
&&

11/10
Hazardous weather outlook, Aug 16, 11:45 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1145 AM CDT Wed Aug 16 2017

OKZ004>048-050>052-TXZ083>090-171645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is Slight Risk of severe thunderstorms across portions of
northern and central Oklahoma and a Marginal Risk for much of the
rest of the area.

Location...
The Slight Risk area is northeast of a line from near Alva to
Hobart to Lawton to Seminole. A Marginal Risk surrounds the Slight
Risk and encompasses all but far northwest Oklahoma.

Timing...
The most likely time for severe weather will be from 3 PM to 10 PM.

Impacts...
Damaging winds up to 70 mph. Mainly quarter to half dollar size
hail but possibly as large as golf balls. Very heavy rain.

Discussion...
Thunderstorms will increase by mid afternoon across portions of
south-central and southeast Oklahoma. A few of these storms could
become severe with damaging wind gusts the primary threat.

A more substantial severe weather threat could develop later this
afternoon along a cold front moving through the area.
Thunderstorms with large hail and damaging winds could impact
north central Oklahoma first and then develop southwestward into
southwest Oklahoma. By evening, a line of thunderstorms could
form and move across much of central Oklahoma.

The potential for severe storms is expected to diminish late this
evening and overnight but thunderstorms will remain possible
across portions of the area through early Thursday. Heavy rain and
cloud to ground lightning would be the main impacts with these
storms.

.Heavy Rainfall/Flooding...
A very moist environment will support locally heavy rainfall
amounts and the potential for flooding or flash flooding. Portions
of the area have experienced heavy rainfall amounts already
causing the ground to be saturated. Additional heavy rainfall on
these saturated grounds could lead to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible each day through Tuesday. Strong
to severe storms will be possible across western Oklahoma and
portions of western north Texas Thursday evening. Large hail and
damaging wind gusts will be the main concerns along with
torrential rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 7:32 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
732 PM CDT WED AUG 16 2017

OKZ016-170100-
Custer OK-
732 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Custer County Until 800
PM CDT...

AT 731 PM CDT, strong thunderstorms were along a line extending from
4 miles north of Thomas to 4 miles south of Foss Reservoir, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3547 9934 3573 9896 3570 9864 3565 9863
      3546 9890
TIME...MOT...LOC 0031Z 264DEG 26KT 3581 9877 3551 9922

BRB
Local storm report, Aug 16, 7:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     FAIRVIEW                36.27N 98.48W
08/16/2017                   MAJOR              OK   BROADCAST MEDIA

            POWERPOLE DOWN AND METAL SHED DESTROYED.

&&

MAD
Special weather statement, Aug 16, 7:35 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
735 PM CDT WED AUG 16 2017

OKZ017-018-170100-
Kingfisher OK-Blaine OK-
735 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Kingfisher and central
Blaine Counties Until 800 PM CDT...

AT 733 PM CDT, strong thunderstorms were along a line extending from
7 miles southeast of Ames to near Eagle City, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3602 9768 3596 9799 3571 9844 3571 9863
      3587 9863 3617 9816 3616 9767
TIME...MOT...LOC 0033Z 263DEG 27KT 3617 9810 3590 9855

BRB
Special weather statement, Aug 16, 8:02 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT WED AUG 16 2017

OKZ018>020-170130-
Payne OK-Kingfisher OK-Logan OK-
802 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Payne...central
Kingfisher and northwestern Logan Counties Until 830 PM CDT...

AT 801 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Orlando to near Loyal, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3598 9737 3579 9821 3604 9821 3616 9768
      3616 9714
TIME...MOT...LOC 0101Z 268DEG 31KT 3614 9746 3598 9813

BRB
Local storm report, Aug 16, 8:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     7 SW SOONER LAKE        36.37N 97.13W
08/16/2017  M76 MPH          NOBLE              OK   MESONET

&&

MAD
Local storm report, Aug 16, 8:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     1 S LOYAL               35.96N 98.12W
08/16/2017  E70 MPH          KINGFISHER         OK   TRAINED SPOTTER

            6 TO 8 INCH TREE BRANCHES BLOWN OFF.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:10 PM CDTSpecial Weather StatementOUNGarfield35 min
Aug 16, 7:18 PM CDTSpecial Weather StatementOUNBlaine27 min
Aug 16, 7:27 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble63 min
Aug 16, 7:32 PM CDTSpecial Weather StatementOUNCuster28 min
Aug 16, 7:35 PM CDTSpecial Weather StatementOUNBlaine25 min
Aug 16, 7:47 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer58 min
Aug 16, 8:02 PM CDTSpecial Weather StatementOUNKingfisher28 min
Aug 16, 8:11 PM CDTSevere Thunderstorm WarningOUNKingfisher34 min
Aug 16, 8:20 PM CDTSevere Thunderstorm WarningOUNJackson40 min
Aug 16, 8:23 PM CDTSevere Thunderstorm WarningOUNWashita52 min
Aug 16, 8:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Logan and 1 more60 min
Aug 16, 8:46 PM CDTSevere Thunderstorm WarningOUNNoble, Payne59 min
Aug 16, 8:52 PM CDTSpecial Weather StatementOUNGreer, Washita23 min
Aug 16, 9:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Greer, Kiowa, Washita36 min
Aug 16, 9:18 PM CDTSpecial Weather StatementOUNOklahoma27 min
Aug 16, 9:25 PM CDTSpecial Weather StatementOUNLincoln35 min
Aug 16, 9:37 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma38 min
Aug 16, 9:42 PM CDTSpecial Weather StatementOUNPayne33 min
Aug 16, 9:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady, Greer, Jackson, Kiowa, Washita61 min
Aug 16, 9:50 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne55 min
Aug 16, 9:56 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 16, 9:59 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma2 hr
Aug 16, 10:00 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa, Washita3 hr
Aug 16, 10:14 PM CDTSpecial Weather StatementOUNCleveland, McClain31 min
Aug 16, 10:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa47 min
Aug 16, 10:47 PM CDTSpecial Weather StatementOUNCleveland, Grady, McClain, Pottawatomie28 min
Aug 16, 10:57 PM CDTSpecial Weather StatementOUNComanche33 min
Aug 16, 10:59 PM CDTSpecial Weather StatementOUNTillman31 min
Aug 16, 11:07 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche25 min
Aug 16, 11:17 PM CDTSpecial Weather StatementOUNCotton, Stephens, Tillman28 min
Aug 16, 11:27 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Garvin, Grady, McClain, Stephens3 hr
Aug 16, 11:29 PM CDTSpecial Weather StatementOUNGarvin, McClain, Pottawatomie, Seminole, Stephens61 min
Aug 16, 11:44 PM CDTSpecial Weather StatementOUNCotton31 min
Aug 17, 12:01 AM CDTSpecial Weather StatementOUNComanche29 min
Aug 17, 12:10 AM CDTSevere Thunderstorm WarningOUNTillman24 min
Aug 17, 12:27 AM CDTSpecial Weather StatementOUNCarter, Coal, Garvin, Hughes, Johnston, Murray and 3 more63 min
Aug 17, 12:40 AM CDTSpecial Weather StatementOUNComanche, Cotton35 min
Aug 17, 12:47 AM CDTAreal Flood AdvisoryOUNCarter, Comanche, Cotton, Garvin, Grady, Murray and 1 more3 hr
Aug 17, 1:14 AM CDTSpecial Weather StatementOUNCotton, Jefferson46 min
Aug 17, 1:21 AM CDTSevere Thunderstorm WarningOUNCotton24 min
Aug 17, 1:28 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Carter, Coal, Johnston, Love and 3 more62 min
Aug 17, 1:39 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman51 min
Aug 17, 2:27 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Carter, Jefferson, Johnston, Love and 1 more63 min
Aug 17, 3:43 AM CDTAreal Flood AdvisoryOUNBryan, Johnston, Marshall3 hr
Aug 17, 4:18 AM CDTFlash Flood WarningOUNBryan, Johnston, Marshall3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.